facebooktwitterRSS
- Advertisement -
  • Most Commentedmost commented up
  • Most Emailedmost emailed up
  • Popularmost popular up
- Advertisement -
 

« News Home

Cilantro may counteract Coumadin



Published: Thu, January 24, 2013 @ 12:00 a.m.

Q. You recently published a letter from somebody eating a lot of cilantro to control psoriasis. Before others try this approach, I want to offer a caution.

My brother enjoyed using lots of cilantro in his salsa until he realized it is high in vitamin K. He needed a higher dose of Coumadin (warfarin) to get the same blood-thinning effect.

A. Warfarin is an anticoagulant medication used to prevent dangerous blood clots that might cause heart attacks, strokes or other serious problems. It works by interfering with vitamin K, a natural compound that promotes blood clotting.

Many foods (including broccoli, Brussels sprouts, kale, parsley and spinach) contain vitamin K. Eating more of these foods can indeed reduce effectiveness of warfarin and require dose adjustment.

Thank you for your warning. People on warfarin must always be cautious about herbs or medicinal foods.

Q. When I stopped taking the antihistamine Zyrtec, I started itching like crazy! My scalp, my arms, my neck and my legs all itch. I just want to cry.

This awful reaction happened once before after stopping this allergy medicine. When I asked the pharmacist, he said it was unrelated. I just don’t believe that. How long will this itching last?

A. Hundreds of readers have reported experiencing uncontrollable itching after stopping cetirizine (Zyrtec) suddenly. Because this complication is not widely recognized, we are not surprised that your pharmacist assumed your symptoms were unrelated.

Visitors to our website report that it can take several weeks for the itching to subside. Some suggest that vitamin C may help ease the discomfort during this period.

Q. A few years ago, I started taking Ambien for a sleep disorder. One day, I drove my 7-year-old daughter to school in the morning after taking Ambien the night before. Luckily, the school was only a half-mile from my house. I didn’t truly wake up until I was sitting in my car in the garage after returning home.

I found out later that I had repeatedly driven into the curb. One of my tires was flat as a result. My daughter was so traumatized by the incident that she wouldn’t let me drive her to school again.

I think this drug is dangerous. I got even more than a full night’s sleep, but I still turned into a dangerous driving zombie in the morning.

A. The Food and Drug Administration has received more than 700 reports of impaired ability or road traffic accidents from people who had taken zolpidem (Ambien). As a result, the agency has recommended lower doses to avoid just the sort of risky situation you experienced.

New research suggests that older people who rely on sleeping pills may be at greater risk for developing dementia (BMJ online, Sept. 27, 2012). This, added to the risk of morning hangover, makes such drugs less desirable for getting a good night’s sleep.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site: www.PeoplesPharmacy.com.

2013 King Features Syndicate Inc.


Comments

Use the comment form below to begin a discussion about this content.


News
Opinion
Entertainment
Sports
Marketplace
Classifieds
Records
Discussions
Community
Help
Forms
Neighbors

HomeTerms of UsePrivacy StatementAdvertiseStaff DirectoryHelp
© 2014 Vindy.com. All rights reserved. A service of The Vindicator.
107 Vindicator Square. Youngstown, OH 44503

Phone Main: 330.747.1471 • Interactive Advertising: 330.740.2955 • Classified Advertising: 330.746.6565
Sponsored Links: Vindy Wheels | Vindy Jobs | Vindy Homes | Pittsburgh International Airport